Alert archive / Montana / Special Weather Statements in 2014
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 22, 2014, 5:21 PM MDT for Silver Bow County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2014, 5:21 PM MDT (23:21 UTC)
- Expired
- Aug 22, 2014, 5:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Missoula, MT
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 150 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
831 WWUS85 KMSO 222321 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 521 PM MDT FRI AUG 22 2014 MTZ007-222345- BUTTE/BLACKFOOT REGION- 521 PM MDT FRI AUG 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SILVER BOW COUNTY UNTIL 545 PM MDT... AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SILVER BOW...OR NEAR BUTTE...MOVING WEST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SILVER BOW AND RAMSAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4602 11278 4610 11271 4604 11257 4599 11260 TIME...MOT...LOC 2321Z 112DEG 10KT 4602 11263 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 22, 3:04 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 22, 3:04 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
304 PM MDT Fri Aug 22 2014
...Accumulating mountain snow above 6500ft along Continental Divide...
...Potential for patchy morning frost Tuesday and Wednesday next week...
.DISCUSSION...An area of widespread showers and thunderstorms are
starting to fire across the southern Bitterroot and Clearwater
Mountains this hour. This activity is forming near a developing
mid-level circulation and will very slowly move to the northeast
before gradually curving to the northwest. Severe weather is
unlikely today, given the cool atmosphere and low cloud tops, so
heavy rainfall will be the key threat. This will especially be the
case near wildfire burn areas and remain closely watched through the
evening. For further details regarding the flooding potential over
the next 24 hours and the currently issued Flood Watch, please see
the below hydrology discussion.
An intensification of precipitation is expected tonight as the mid
level circulation further develops and strengthens. The focus for
this precipitation will be two fold. The developing late tonight
across the southern Bitterroot/Sapphire Mtns eastward through the
Anaconda- Pinter Wilderness towards Butte. Locations such as
Hamilton, Philibsburg, Georgetown Lake, Sula, Lost Trail Pass,
Butte and perhaps even as far north as Stevensville will
experience a period of heavy rainfall.
The next area of focused precipitation will fall along the
Continental Divide from the Canadian border southward to around
MacDonald Pass. This precipitation will be fed by an extremely
moist atmosphere across the upper plains states and further
accentuated by strong easterly winds producing up slope flow along
the leeward side of the Divide. But descending cold air from Canada
will add an additional element of complexity to the forecast and
result in the snow level lowering to around 6500ft under this area
of heavy precipitation. Thus a Winter Weather Advisory will go
into effect for Glacier National Park and the Bob Marshall
Wilderness from 10pm tonight through midday Saturday. Generally
speaking, 1 to 3 inches are expected between 6500 and 7000ft with
2 to 5 inches possible above 7000ft. The highest peaks could
potentially see upwards of 8 inches under extremely heavy
precipitation cores by Saturday morning. Those with plans to
adventure in Glacier National Park or other trails along the
Divide should plan for cold, wet conditions at all elevations with
snow expected across the higher terrain above 6500ft.
Conditions will begin to improve throughout Saturday from west to
east with most precipitation completed by Sunday morning,
revealing a cool, but pleasant Sunday.
Next week will start out with another trough over the northern
Rockies which should increase the shower chances again and keep
temps slightly below normal. High pressure then appears to build
midweek with cold mornings and warm dry afternoons. This lull in
the active fall pattern is transient as computer models continue
to show even colder systems coming down from the Bering Sea into
the Pacific Northwest for Labor Day Weekend into the first week of
September. /ss
&&
.HYDROLOGY...A Flood Watch remains in effect through midday tomorrow
given the potential for convective redevelopment overnight across
Clearwater, Ravalli, Missoula, Lemhi, Granite, Deer Lodge and
Silver Bow County. Some minor urban flooding (ponding of water on
roads) will be possible with some burn areas being threatened.
Meanwhile farther north convective precipitation is expected to
gradually transition to more light, stratiform rainfall by late
this evening. This combined with a slowly falling snow level
overnight will inhibit the potential for flooding and thus the
Flood Watch for Flathead, Lake and Powell County will be in effect
till 10pm. There may be some minor issues with stream decending
from the Divide should the maximum rate of precipitation become
incredibly intense. However these concerns should remain limited
to the east side of the Divide.
.AVIATION...Thunderstorms are starting to develop along the
terrain of southwest Montana and north central Idaho. Thunderstorm
coverage will continue to increase through the afternoon and is
expected to transition into steady precipitation tonight. Aviation
terminals KBTM, KMSO and KSMN will have the best chance to see a
thunderstorm this afternoon with the main impacts being brief heavy
rain, small hail and gusty winds. Ceilings will also significantly
lower and visibility may go below 3 miles under intense rainfall.
KGPI will see some passing showers this afternoon but is expected
to see drier conditions as breezy northeasterly winds move in this
evening. For tonight, expect steady moderate precipitation at
KBTM, KSMN and KMSO. Ceilings and visibility will steadily drop
through Saturday morning which may cause travel delays.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...LAKE WIND ADVISORY until 9 PM MDT this evening for Flathead Lake
IN THE Flathead/Mission Valleys.
WINTER WEATHER ADVISORY from 10 PM this evening to Noon MDT
Saturday ABOVE 6500 FEET FOR THE Potomac/Seeley Lake
Region...West Glacier Region.
ID...None.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula
Dickerson/ssIn the hours before
Special weather statement, Aug 22, 4:17 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 417 PM MDT FRI AUG 22 2014 IDZ006-MTZ005-006-222300- SOUTHERN CLEARWATER MOUNTAINS- BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS- 417 PM MDT FRI AUG 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO AND NORTHERN RAVALLI COUNTIES UNTIL 500 PM MDT/400 PM PDT/... AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOODSIDE...OR 8 MILES NORTH OF HAMILTON... MOVING NORTHWEST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFEXTREME NORTHEASTERN IDAHO AND NORTHWESTERN RAVALLI COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4637 11452 4653 11445 4637 11412 4632 11416 TIME...MOT...LOC 2217Z 114DEG 19KT 4638 11424
Special weather statement, Aug 22, 4:26 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 426 PM MDT FRI AUG 22 2014 IDZ005-007-222300- NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION- 326 PM PDT FRI AUG 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLEARWATER COUNTY UNTIL 400 PM PDT... AT 319 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PIERCE...OR 18 MILES NORTHEAST OF KAMIAH... MOVING NORTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PIERCE AND JAYPE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4648 11596 4656 11576 4639 11570 4636 11583 TIME...MOT...LOC 2226Z 157DEG 9KT 4645 11581
Special weather statement, Aug 22, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 521 PM MDT FRI AUG 22 2014 MTZ007-222345- BUTTE/BLACKFOOT REGION- 521 PM MDT FRI AUG 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SILVER BOW COUNTY UNTIL 545 PM MDT... AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SILVER BOW...OR NEAR BUTTE...MOVING WEST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SILVER BOW AND RAMSAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4602 11278 4610 11271 4604 11257 4599 11260 TIME...MOT...LOC 2321Z 112DEG 10KT 4602 11263
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:02 PM MDT | Special Weather Statement | MSO | 28 min | |
| Aug 21, 6:09 PM MDT | Special Weather Statement | MSO | Powell | 51 min |
| Aug 21, 6:17 PM MDT | Areal Flood Advisory | MSO | Granite | 118 min |
| Aug 21, 6:25 PM MDT | Flash Flood Warning | MSO | Granite | 2 hr |
| Aug 22, 4:09 AM MDT | Flood Watch | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more | 24 hr |
| Aug 22, 12:01 PM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 9 hr |
| Aug 22, 12:11 PM MDT | Winter Weather Advisory | MSO | Flathead, Granite, Lake, Missoula, Powell | 24 hr |
| Aug 22, 4:17 PM MDT | Special Weather Statement | MSO | Ravalli | 43 min |
| Aug 21, 8:09 PM MDT | Flash Flood Warning | MSO | Lemhi | 2 hr |
| Aug 21, 10:46 PM MDT | Areal Flood Advisory | MSO | Lemhi | 119 min |
| Aug 22, 4:26 PM MDT | Special Weather Statement | MSO | Clearwater | 34 min |
| Aug 22, 4:46 PM MDT | Areal Flood Advisory | MSO | Idaho | 119 min |
Nearby
Special Weather Statements in Montana, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.